Alert archive / Maryland / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 1, 2018, 3:17 AM EDT for Kent County, Delaware; Caroline County, Queen Anne's County, Maryland. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 3:17 AM EDT (07:17 UTC)
- Expired
- Aug 1, 2018, 4:00 AM EDT
- In force
- 43 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Kent County, DE, Caroline County, MD, Queen Anne's County, MD
The radar
The Dover AFB radar (KDOX), 51 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 7.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
318
WWUS81 KPHI 010717
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
317 AM EDT WED AUG 1 2018
DEZ002-MDZ012-015-019-020-010800-
Kent-Queen Anne's-Talbot-Kent-Caroline-
317 AM EDT WED AUG 1 2018
...A STRONG THUNDERSTORM WILL AFFECT KENT...TALBOT...QUEEN ANNE'S...
CAROLINE AND NORTHEASTERN KENT COUNTIES...
At 316 AM EDT, a strong thunderstorm was located over Ridgely, or 10
miles southeast of Centerville, moving northeast at 35 mph.
Wind gusts up to 35 mph are possible with this storm.
Heavy rainfall is also occurring with this storm...and will cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. If you see
lightning or hear thunder seek a safe shelter inside a building or
vehicle.
Locations impacted include...
Dover, Easton, Centerville, Denton, Centreville, Harrington, Camden,
Greensboro, Oakland, Ridgely, Cheswold, Trappe, Church Hill, Preston,
Millington, Sudlersville, Goldsboro, Queen Anne, Woodside and Viola.
LAT...LON 3882 7623 3881 7620 3886 7620 3936 7591
3916 7541 3908 7540 3869 7588 3866 7596
3861 7598 3878 7621 3879 7619 3880 7620
3879 7623 3880 7624
TIME...MOT...LOC 0716Z 212DEG 31KT 3895 7590
$$
RobertsonWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 31, 11:46 PM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 31, 11:46 PM EDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1146 PM EDT Tue Jul 31 2018
.SYNOPSIS...
A warm front will lift north across the region overnight and
Wednesday morning. High pressure will stay anchored off the
East Coast while a surface trough remains entrenched over the
eastern seaboard through the early part of the weekend. The high
begins to break down over the weekend and the surface trough
finally moves offshore late Saturday. Another surface trough may
develop across the region Sunday through early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of late evening, an area of showers is moving across parts of
Delmarva and southern New Jersey. This has been weakening
however with a northern extent as it outruns the instability.
The greatest instability remains south of the warm front. Some
lightning strikes are occurring at times just to our south, and
this could get into Delmarva at times overnight. Hi-res models
such as the HRRR and NAM-nest are not representing this very
well, so don't know whether to believe their trend to diminish
the precip coverage. The short term PoP grids were adjusted to
fit the radar-observed precip. Otherwise not much change to the
going forecast.
Otherwise, clouds are expected to remain overhead for tonight.
As the warm front approaches from the south with a mid level
impulse passing overhead from the southwest should result in an
increasing chance of showers and isolated thunder overnight.
Low temperatures are forecast to favor the upper 60s in the Poconos
and in far northern New Jersey. They should be mainly in the lower
70s in the Lehigh Valley, southeastern Pennsylvania, much of New
Jersey, Delaware and northeastern Maryland.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
We expect showers and isolated thunder, associated with the warm
front in our region, during the morning hours. The boundary should
lift through eastern Pennsylvania, and central and northern New
Jersey on Wednesday. Once the front moves to the north, and our
region will get into the warm sector. The focus of the shower and
thunderstorm activity is expected to shift to areas mainly along and
to the northwest of the Interstate 95 corridor.
Precipitable water values will rise in excess of 2 inches. As a
result, there will be an increasing threat of locally heavy
downpours as we get into the afternoon hours. Also, mixed layer CAPE
values are expected to build into the 1000 to 2000 J/kg range with a
fair amount of shear present. Most of our region is under the Storm
Prediction Center's marginal risk designation for severe weather.
Parts of eastern Pennsylvania and northern New Jersey are one
category higher and under the slight risk designation.
The wind should become south to southwest in the wake of the warm
front. Wind speeds will likely increase around 10 MPH with gusts
near 20 MPH, especially on the coastal plain.
Maximum temperatures are anticipated to be mainly in the 80s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
An unsettled forecast is still expected for much of the long term
period, although it will not rain the entire time.
A southwest flow will strengthen across the area as high pressure
begins to build westward into the area from the Atlantic at the
beginning of the long term period. This high is expected to remain
offshore through Friday. Meanwhile, a cold front is expected to
dissipate Wednesday night as it approaches and a surface trough
develops across the eastern seaboard. With the high offshore,
this surface trough will remain stationary through the end of
the week. A ridge aloft will remain offshore of the east coast
while a trough remains in place to our west as well. This will
all keep a steady southwest flow across the area, which will
allow moisture to continue to pump into the region through the
week. This is evident from PW values increasing to 1.75- 2.00
inches across the area and remain in place through the end of
the week. So there will be a chance of showers and thunderstorms
each day from Wednesday night through Friday. Much of the
activity will likely be diurnally driven and focused during
times of short wave/vorticity impulse passages. Latest guidance
has been trending the precipitation generally to the west, so
will continue to monitor future runs for consistency.
By Saturday, the high pressure at the surface begins to break
down as the ridge aloft begins to shift westward across the deep
south. This will allow for the surface trough to move across the
area later Saturday, while the flow aloft becomes more westward or
nearly zonal. There will remain a enhanced chance of showers and
thunderstorms on Saturday with the passage of the surface trough and
any short wave/vorticity impulse passages. There is some discrepancy
between the GFS and ECMWF as to the amplitude of the short
wave/surface trough and associated precipitation.
By Sunday, another surface trough may develop across the east coast
and remain in place through at least Tuesday as another short wave
moves around the ridge to our south. The flow aloft remains more
westerly, or shifts more northwesterly by Tuesday, while PW values
lower to 1.5-1.75 inches. The shower/thunderstorm chances decrease
for Sunday into Monday, but do not drop off completely as there
could be some weak short waves/vorticity impulses move across the
area. However, the GFS suggests a stronger short wave could move
across the area on Tuesday, which could lead to an enhanced chance
of showers and thunderstorms. The ECMWF does comply as it suggests
continued zonal flow across the north-central U.S.
Overall, temperatures are expected to remain near to slightly above
normal through the weekend.
&&
.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Overnight...Ceilings lowering to MVFR and IFR with some showers
expected, and with isolated thunder possible. Southeast wind 8
knots or less.
Wednesday...MVFR and IFR in the early morning, improving to VFR
ceilings. A chance of showers and thunderstorms. The rain may be
locally heavy in the afternoon. Wind becoming south to southwest 8
to 12 knots with gusts near 20 knots.
OUTLOOK...
Wednesday night-Friday night...Showers and thunderstorms
possible each day, most likely during the day and early evening.
Lower ceilings and visibilities possible with the showers and
thunderstorms. However, outside of any shower and thunderstorm
activity, generally VFR conditions are expected.
Winds generally from the south to southwest 5-10 knots, with
gusts 15-20 knots during the day. Higher gusts in thunderstorms.
Saturday...Chance of showers and thunderstorms continue with
lower ceilings and visibilities associated with the showers and
thunderstorms. Otherwise, generally VFR is expected.
A surface trough pushes offshore late Saturday, shifting winds to
the west to northwest for Saturday night and Sunday.
&&
.MARINE...
A warm front will lift slowly northward across the coastal waters of
Delaware and New Jersey tonight and Wednesday.
The wind should be from the east and southeast around 10 knots into
tonight. The wind is forecast to shift to the south and increase to
15 to 20 knots on Wednesday in the wake of the warm front. Gusts
around 25 knots are possible on our ocean waters on Wednesday
afternoon. The Small Craft Advisory remains in place.
Waves on our ocean waters should be 3 to 4 feet tonight, and 4 to 6
feet on Wednesday. Waves on Delaware Bay are expected to be 2 feet
or less tonight, and 2 to 3 feet on Wednesday.
OUTLOOK...
Wednesday night-Friday night...Small Craft Advisory
conditions may continue through the end of the week as southwest
flow could keep seas around 5 feet and winds could gust 25-30 knots
at times.
Saturday-Sunday...Conditions may fall back below advisory levels,
but winds may still gust near 20 knots at times and seas could
remain near 4 feet.
RIP CURRENTS...
Increasing southerly winds and building waves, along with an
underlying 9-second southeast swell, should result in a high
risk for the development of dangerous rip currents along the New
Jersey shore on Wednesday. A moderate risk is forecast for the
Delaware beaches, where the coastline orientation should result
in a slight offshore component to the prevailing wind.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk from 8 AM EDT Wednesday through
Wednesday evening for NJZ014-024>026.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 8 AM Wednesday to 6 PM EDT Thursday
for ANZ452>455.
Small Craft Advisory from noon Wednesday to 6 PM EDT Thursday
for ANZ450-451.
&&
Synopsis...Miketta
Near Term...AMC/Gorse/Iovino
Short Term...Iovino
Long Term...Davis/Miketta/Staarmann
Aviation...Iovino/Miketta
Marine...AMC/Iovino/MikettaHazardous weather outlook, Jul 31, 8:49 PM EDT, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 849 PM EDT Tue Jul 31 2018 PAZ054-055-060>062-070-071-101>106-020100- Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 849 PM EDT Tue Jul 31 2018 This Hazardous Weather Outlook is for east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to locally severe thunderstorms with damaging wind gusts and heavy downpours are possible Wednesday afternoon and evening. Additional rain through Friday could be heavy enough to produce localized flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- 020100- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington- 849 PM EDT Tue Jul 31 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey and southern New Jersey. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong to locally severe thunderstorms with gusty winds and heavy downpours are possible Wednesday afternoon and evening. Additional rain through Friday could be heavy enough to produce localized flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ014-024>026-020100- Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean- 849 PM EDT Tue Jul 31 2018 ...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...Tonight. There is a moderate risk for the development of dangerous rip currents. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk on Wednesday. A few strong to locally severe thunderstorms with gusty winds and heavy downpours are possible Wednesday afternoon and evening. Additional rain through Friday could be heavy enough to produce localized flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-020100- Delaware Beaches- 849 PM EDT Tue Jul 31 2018 This Hazardous Weather Outlook is for southern Delaware. .DAY ONE...Tonight. There is a moderate risk for the development of dangerous rip currents. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a moderate risk for the development of dangerous rip currents on Wednesday. A few strong to locally severe thunderstorms with gusty winds and heavy downpours are possible Wednesday afternoon and evening. Additional rain through Friday could be heavy enough to produce localized flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-020100- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 849 PM EDT Tue Jul 31 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong to locally severe thunderstorms with gusty winds and heavy downpours are possible Wednesday evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 1, 12:57 AM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1257 AM EDT WED AUG 1 2018
MDZ019-020-010545-
Talbot-Caroline-
1257 AM EDT WED AUG 1 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TALBOT AND SOUTHERN
CAROLINE COUNTIES...
At 1256 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near University Of Maryland Center For
Environmental Studies to near Flag Harbor to Golden Beach. Movement
was northeast at 25 mph.
Winds up to 40 mph are possible with these storms.
Locations impacted include...
Easton, Talbot, Denton, Trappe, St. Michaels, Preston, Oxford,
Tanyard, Harmony, Tilghman Island, Copperville, Matthews, Hambleton,
Griffin, Windyhill and Cordova.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3876 7633 3882 7631 3882 7623 3878 7621
3883 7619 3891 7573 3888 7573 3859 7606
3864 7615 3868 7617 3868 7621 3876 7622
3871 7628 3878 7629 3876 7632 3867 7634
3868 7635 3873 7633 3876 7638
TIME...MOT...LOC 0456Z 216DEG 21KT 3857 7616 3853 7641 3849 7672
RobertsonSpecial weather statement, Aug 1, 1:42 AM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
142 AM EDT WED AUG 1 2018
MDZ012-015-019-020-010615-
Queen Anne's-Talbot-Kent-Caroline-
142 AM EDT WED AUG 1 2018
...A STRONG THUNDERSTORM WILL AFFECT TALBOT...SOUTHWESTERN QUEEN
ANNE'S...CENTRAL CAROLINE AND SOUTHERN KENT COUNTIES...
At 140 AM EDT, a strong thunderstorm was located near Easton, moving
northeast at 30 mph.
Wind gusts up to 35 mph are possible with this storm.
Heavy rainfall is also occurring with this storm...and will cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. If you see
lightning or hear thunder seek a safe shelter inside a building or
vehicle.
Locations impacted include...
Easton, Centerville, Talbot, Denton, Centreville, Romancoke, Ridgely,
Trappe, St. Michaels, Oxford, Queen Anne, Grasonville, Starr,
Copperville, Jumptown, Tanyard, Harmony, Tilghman Island, Skipton and
Chester.
LAT...LON 3886 7626 3879 7620 3881 7620 3897 7625
3891 7624 3893 7625 3894 7627 3884 7637
3890 7637 3912 7613 3888 7575 3862 7608
3868 7621 3876 7622 3872 7630 3878 7629
3867 7634 3868 7635 3876 7638
TIME...MOT...LOC 0540Z 220DEG 28KT 3881 7610
RobertsonSpecial weather statement, Aug 1, 3:17 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
317 AM EDT WED AUG 1 2018
DEZ002-MDZ012-015-019-020-010800-
Kent-Queen Anne's-Talbot-Kent-Caroline-
317 AM EDT WED AUG 1 2018
...A STRONG THUNDERSTORM WILL AFFECT KENT...TALBOT...QUEEN ANNE'S...
CAROLINE AND NORTHEASTERN KENT COUNTIES...
At 316 AM EDT, a strong thunderstorm was located over Ridgely, or 10
miles southeast of Centerville, moving northeast at 35 mph.
Wind gusts up to 35 mph are possible with this storm.
Heavy rainfall is also occurring with this storm...and will cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. If you see
lightning or hear thunder seek a safe shelter inside a building or
vehicle.
Locations impacted include...
Dover, Easton, Centerville, Denton, Centreville, Harrington, Camden,
Greensboro, Oakland, Ridgely, Cheswold, Trappe, Church Hill, Preston,
Millington, Sudlersville, Goldsboro, Queen Anne, Woodside and Viola.
LAT...LON 3882 7623 3881 7620 3886 7620 3936 7591
3916 7541 3908 7540 3869 7588 3866 7596
3861 7598 3878 7621 3879 7619 3880 7620
3879 7623 3880 7624
TIME...MOT...LOC 0716Z 212DEG 31KT 3895 7590
RobertsonThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:42 PM EDT | Rip Current Statement | PHI | Atlantic, Cape May, Monmouth, Ocean | 25 hr |
| Jul 31, 9:04 PM EDT | Areal Flood Advisory | PHI | Kent, Sussex | 117 min |
| Jul 31, 9:10 PM EDT | Special Weather Statement | PHI | Kent | 95 min |
| Aug 1, 12:57 AM EDT | Special Weather Statement | PHI | Caroline, Talbot | 48 min |
| Aug 1, 1:42 AM EDT | Special Weather Statement | PHI | Caroline, Queen Anne's, Talbot | 33 min |
Nearby
Special Weather Statements in Maryland, 2018Special Weather Statements in Delaware, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.